Alert archive / Florida / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 2, NWS Key West, FL

April 11, 2007Monroe County, Florida

NWS Key West, FL issued this severe thunderstorm warning at Apr 11, 2007, 3:29 AM EDT for Monroe County, Florida. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2007, 3:29 AM EDT (07:29 UTC)
Expired
Apr 11, 2007, 4:00 AM EDT
In force
31 min
Issued by
NWS Key West, FL
Area
Counties, with a storm outline in the text

County Monroe County, FL

The radar

The Key West radar (KBYX), 77 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Key West, FL (KEYW), launched 00:00Z, 7.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 00:00Z on 2007-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1520 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 00:00Z on 2007-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1520 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
2.1
Supercell composite
11.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KKEY 110731
SVRKEY
FLC087-110800-
/O.NEW.KKEY.SV.W.0002.070411T0729Z-070411T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KEY WEST FL
329 AM EDT WED APR 11 2007

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MIDDLE KEYS IN MONROE COUNTY IN FLORIDA...
  THIS INCLUDES THE CITY OF MARATHON...
  UPPER KEYS IN MONROE COUNTY IN FLORIDA...

* UNTIL 400 AM EDT

* AT 328 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS NEAR 60 
  MPH. THIS STORM WAS LOCATED ABOUT 7 MILES NORTHWEST OF MARATHON...
  MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARATHON BY 335 AM EDT...  
  GRASSY KEY BY 345 AM EDT...
  DUCK KEY BY 350 AM EDT...
  
DAMAGING WINDS AND VERY HEAVY RAIN ARE LIKELY WITH THIS STORM. TAKE 
COVER IN A STURDY BUILDING UNTIL THE STORM PASSES.

LAT...LON 2494 8123 2468 8129 2456 8058 2486 8056

$$
BS
2 follow-up statements
000 
WWUS52 KKEY 110744
SVSKEY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
343 AM EDT WED APR 11 2007

FLC087-110800-
/O.CON.KKEY.SV.W.0002.000000T0000Z-070411T0800Z/
MIDDLE KEYS IN MONROE FL-UPPER KEYS IN MONROE FL-
343 AM EDT WED APR 11 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM EDT
FOR UPPER KEYS IN MONROE AND MIDDLE KEYS IN MONROE COUNTY...

AT 340 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS 
NEAR 60 MPH. THIS STORM WAS LOCATED NEAR MARATHON...MOVING EAST AT 
40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRASSY KEY BY 350 AM EDT...
  DUCK KEY AND CONCH KEY BY 355 AM...
 
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS.

LAT...LON 2494 8123 2468 8129 2456 8058 2486 8056

$$
BS
000 
WWUS52 KKEY 110758
SVSKEY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
356 AM EDT WED APR 11 2007

FLC087-110806-
/O.EXP.KKEY.SV.W.0002.000000T0000Z-070411T0800Z/
MIDDLE KEYS IN MONROE FL-UPPER KEYS IN MONROE FL-
356 AM EDT WED APR 11 2007

...THE SEVERE THUNDERSTORM WARNING FOR UPPER KEYS IN MONROE AND
MIDDLE KEYS IN MONROE COUNTY EXPIRES AT 400 AM EDT...

THE THUNDERSTORM...WHICH EARLIER PRODUCED A WIND GUST OF 61 MPH ON 
CUDJOE KEY...HAS WEAKENED BELOW SEVERE CRITERIA. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE AT 400 AM EDT. 

BE THAT AS IT MAY...RESIDENTS AND VISITORS BETWEEN KEY COLONY BEACH 
AND PLANTATION KEY SHOULD BE PREPARED FOR WIND GUSTS NEAR 40 MPH AS 
SHOWERS AND STORMS CROSS THE KEYS THROUGH 430 AM. 

LAT...LON 2494 8123 2468 8129 2456 8058 2486 8056

$$
BS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 2:50 AM EDT, 39 minutes earlier.

Area forecast discussion, Apr 11, 2:50 AM EDT, 39 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
250 AM EDT WED APR 11 2007

.DISCUSSION...
.CURRENTLY...
OUTFLOW BOUNDARY FROM EARLIER CONVECTION OVER SOUTH FLORIDA IS
HOLDING TOGETHER...AND IS ANALYZED IN A GENERALIZED ORIENTATION FROM
THE NORTHERN KEYS THROUGH FLORIDA BAY...TO THE WATERS JUST NORTH OF
THE LOWER KEYS...AND THEN FURTHER SOUTHWEST TO THE WATERS WEST OF
KEY WEST. A NUMBER OF MARINE WARNINGS/STATEMENTS HAVE BEEN ISSUED
OVER THE PAST FEW HOURS FOR THE WATERS NORTH OF THE KEYS. SEVERE
WARNING FOR LOWER AND MIDDLE KEYS JUST RECENTLY RELEASED.

.FORECASTS...
A ZONE UPDATE WAS SENT EARLIER THIS MORNING TO SIGNIFICANTLY
INCREASE THE RAIN PROBABILITY AND STRONG THUNDERSTORM CHANCE FOR THE
REMAINDER OF THE OVERNIGHT PERIOD. FORECAST CONCENTRATION IS
CONFINED TO THE SHORT TERM...AND THE ONLY ADJUSTMENTS FROM THE
PREVIOUS ZONE ISSUANCES WILL BE REFINED RAIN CHANCES...THUNDERSTORM
EXPECTATIONS AND WIND POTENTIAL OVER THE NEXT SEVERAL HOURS.
PRELIMINARY THINKING IS TO HAVE HIGH CHANCE/LIKELY SHOWER POPS AND
CHANCE TSTMS THROUGH THE EARLY MORNING HOURS...AND THEN DROP THE
GRIDS BACK TO CHANCE SHOWERS/ISOLD TSTMS FROM MID-MORNING ONWARD.
ANY OTHER ADJUSTMENTS FROM PREVIOUS GRIDS...TEMPS/WIND GUSTS/WAVE
HEIGHTS/ETC...WILL BE AS A RESULT OF THESE SHORT TERM CONVECTIVE
CONCERNS.

&&

.MARINE...
BOATERS SHOULD KEEP TUNED TO THE LATEST STATEMENTS AND ANY
ADDITIONAL WARNINGS CONCERNING STRONG THUNDERSTORMS EARLY THIS
MORNING IN ALL WATERS SURROUNDING THE KEYS. BEYOND THE SHORT TERM
CONCERNS...MAINLY THE EARLY TO MID-MORNING HOURS OF TODAY...NO
ADVISORY OR CAUTIONARY STATEMENTS ARE EXPECTED THROUGH THE BALANCE
OF THE FORECAST. EXPECT GENTLE TO MODERATE...MAINLY SOUTH OR
SOUTHEASTERLY...BREEZES THROUGH SUNDAY.

&&

.AVIATION...
THIS MORNING...A SHORT WAVE TROUGH IN COMBINATION WITH A SURFACE
FRONTAL BOUNDARY WILL CONTINUE TO MIGRATE EASTWARD ACROSS THE
FLORIDA KEYS. SCATTERED TO NUMEROUS SHOWERS AND SCATTERED STRONG
THUNDERSTORM THROUGH ABOUT 10Z ACROSS MUCH OF THE ROUTE. SOME STORMS
COULD BE SEVERE. THEREAFTER...MORE STRATIFORM-TYPE AREAS OF LIGHT TO
MODERATE RAINFALL.

PILOTS...THERE ARE ACTIVE AIRMETS AND SIGMETS IN PLACE ALONG THE
KMIA-KEYW TWEB ROUTE.

&&

.PRELIMINARY POINT TEMPS/POPS...
KEY WEST  82 75 82 76 / 70 40 30 20
MARATHON  84 74 84 76 / 70 40 30 20

&&

.KEY WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC/MARINE/FIRE/DIGITAL.......MR
AVIATION/NOWCASTS................DAF
CONVECTIVE WARNINGS/STATEMENTS...BS/SD
Hazardous weather outlook, Apr 10, 4:45 PM EDT, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE KEY WEST FL
445 PM EDT TUE APR 10 2007

FLZ076-077-078-GMZ031-032-033-052-053-054-072-073-074-075-111000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM...INCLUDING THE
FLORIDA KEYS NATIONAL MARINE SANCTUARY-
445 PM EDT TUE APR 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL AFFECT THE KEYS...AS WELL AS NEARSHORE
AND OFFSHORE WATERS SURROUNDING THE ISLAND CHAIN TONIGHT. THE
STRONGEST STORMS WILL PRODUCE WIND GUSTS NEAR 35 KNOTS...DANGEROUS
CLOUD TO SURFACE LIGHTNING STRIKES...AND BRIEF...HEAVY RAIN...
TEMPORARILY REDUCING THE VISIBILITY TO NEAR ONE MILE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS WILL AFFECT THE KEYS...AS WELL AS NEARSHORE
AND OFFSHORE WATERS SURROUNDING THE ISLAND CHAIN WEDNESDAY AND
WEDNESDAY NIGHT. THE STRONGEST STORMS WILL PRODUCE WIND GUSTS NEAR
30 KNOTS...FREQUENT CLOUD TO SURFACE LIGHTNING STRIKES...AND
BRIEF...HEAVY RAIN...TEMPORARILY REDUCING THE VISIBILITY TO NEAR TWO
MILES.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THURSDAY THROUGH
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BS

In the hours before

Special weather statement, Apr 10, 11:35 PM EDT, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
1135 PM EDT TUE APR 10 2007

FLZ076-110430-
MONROE UPPER KEYS-
1135 PM EDT TUE APR 10 2007

...VERY HEAVY SHOWERS AND STRONG THUNDERSTORMS UPPER KEYS...

THROUGH 1230 AM...A FAST MOVING BOUNDARY MOVING ACROSS FLORIDA BAY
AND THE UPPER KEYS WILL PRODUCE STRONG THUNDERSTORMS ACROSS THE
UPPER KEYS FROM TAVERNIER TO OCEAN REEF...INCLUDING THE 18 MILE
STRETCH. LOCATIONS HERE WILL RECEIVE TORRENTIAL DOWNPOURS
ACCOMPANIED BY VISIBILITY LESS THAN ONE HALF MILE...WIND GUSTS
BETWEEN 35 AND 45 MPH...OCCASIONAL YET DEADLY CLOUD TO GROUND
LIGHTNING STRIKES...AND THE POSSIBILITY OF SMALL HAIL. USE EXTREME
CAUTION DRIVING ON THE OVERSEAS HIGHWAY AND THE 18 MILE STRETCH DUE
TO PONDING OF WATER AND POOR VISIBILITY. LISTEN FOR LATER STATEMENTS
AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER SERVICE.

FUTTERMAN
Special weather statement, Apr 11, 2:18 AM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
218 AM EDT WED APR 11 2007

FLZ076-110700-
MONROE UPPER KEYS-
218 AM EDT WED APR 11 2007

...STRONG THUNDERSTORMS TO IMPACT THE UPPER KEYS...

THROUGH 300 AM...A CLUSTER OF STRONG THUNDERSTORMS WILL IMPACT THE
UPPER KEYS...FROM KEY LARGO TO OCEAN REEF. RESIDENTS IN THE UPPER
KEYS SHOULD BE PREPARED FOR WIND GUSTS NEAR 45 MPH...TORRENTIAL
DOWNPOURS...AND DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES. LISTEN
FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER
SERVICE.

BS
Special weather statement, Apr 11, 2:55 AM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
255 AM EDT WED APR 11 2007

FLZ076-110800-
MONROE UPPER KEYS-
255 AM EDT WED APR 11 2007

...HEAVY THUNDERSTORMS CONTINUING ACROSS THE UPPER KEYS...

THROUGH 400 AM...CLUSTERS OF THUNDERSTORMS WILL CONTINUE TO MOVE
ACROSS A GOOD PORTION OF THE UPPER KEYS FROM THE FLORIDA BAY AND
THE MAINLAND. RESIDENTS FROM OCEAN REEF TO CRAIG KEY SHOULD BE
PREPARED FOR WIND GUSTS NEAR 45 MPH...TORRENTIAL DOWNPOURS...AND
DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES WITHIN THESE CLUSTERS OF
STORMS. LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM YOUR
NATIONAL WEATHER SERVICE.

FUTTERMAN

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 10:38 PM EDTSpecial Marine WarningKEY67 min
Apr 10, 11:42 PM EDTSpecial Marine WarningKEY63 min
Apr 10, 11:43 PM EDTSpecial Marine WarningKEY62 min
Apr 11, 12:05 AM EDTSpecial Marine WarningKEY55 min
Apr 11, 12:59 AM EDTSpecial Marine WarningKEY61 min
Apr 11, 1:57 AM EDTSpecial Marine WarningKEY63 min
Apr 11, 2:11 AM EDTSpecial Marine WarningKEY49 min
Apr 11, 2:35 AM EDTSevere Thunderstorm WarningKEYMonroe55 min
Apr 11, 3:01 AM EDTSpecial Marine WarningKEY59 min
Apr 11, 3:25 AM EDTSpecial Marine WarningKEY65 min
Apr 11, 9:40 AM EDTSpecial Marine WarningKEY65 min
Apr 11, 10:46 AM EDTSpecial Marine WarningKEY59 min
Apr 11, 11:46 AM EDTSpecial Marine WarningKEY59 min
Apr 11, 12:44 PM EDTSpecial Marine WarningKEY61 min
Apr 11, 1:44 PM EDTSpecial Marine WarningKEY61 min
Apr 11, 2:45 PM EDTSpecial Marine WarningKEY60 min

Nearby

Severe Thunderstorm Warnings in Florida, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.